Substance Use and Overdose: Spread Facts, Not Myths

By Amy E. Zellman


Last month, I was at a community meeting when I noticed my phone was ringing. It was my friend who lives across the country. I had not heard from him in years. Of course, I answered. Frantically, he asked me how to prevent his friend from overdosing on heroin. Instantly, I decided to add video to the call, so that I could calmly explain how he could reverse the overdose.


Thankfully, prior to receiving this call, I had already done my research and knew the facts on Opioid Use Disorders and Heroin Use Disorders. Simply put, I was confident I could do my part to prevent overdose, and so can you!


March 30th - April 5th is National Drug and Alcohol Facts Week. It is my passion to spread facts, not myths on this topic, I would like to share just two things that are on my heart this week.


Fact #1: YOU ARE NOT ALONE, and THERE IS HOPE.
If you or someone you love have been affected by addiction, remember that you are not alone even if you feel empty. There is hope even when it feels like there is a huge hole in your heart and life is spinning out of your control.


According to the 2018 “National Survey on Drug Use and Mental Health,” approximately 808,000 individuals 12 years of age or older reported that they had used heroin in the past year. This statistic may seem daunting, and yes, it is daunting, but please remember that there are many different types of addiction (including Opioid Use Disorder and Heroin Use Disorder) inpatient and outpatient treatment facilities, peer-run support groups, and recovery facilities across the globe who are willing and able to help.


As I type this blog entry, there are individuals finding freedom from addiction and discovering lasting recovery around the world. There is hope! Recovery is a journey. Be patient with yourself or others, and remember to remain present and live by the mantra, “one second, one moment, one day at a time.”


Fact #2: OVERDOSE CAN BE PREVENTABLE, and YOU COULD BE A LIFE-SAVER.
Did you hear that? Yes, overdose can in some cases lead to death, but with the right knowledge and preparation, any layperson can save a life. That means YOU!


Have you ever heard of Naloxone A.K.A. Narcan? It’s a nasal spray that can be used by anyone to reverse an opiate overdose. If you are interested in becoming a life-saver, I highly recommend watching this video created by Wisconsin’s Public Health Madison & Dane County. It highlights risk factors and signs of overdose as well as preventative measures that can be used during an overdose.


This week, please remember: You are never alone, there is always hope, and together, we can stay alive!

 

Please utilize your national mental health resources if you are in need

National Prevention Suicide Lifeline - 1-800-273-8255 
The Crisis Text Line - text HOME to 741741
National Drug/Substance Use Hotline - 1-844-289-0879


Leave a comment

Please note, comments must be approved before they are published